Florida, 2023Damaging Winds and Lightning Strike in Florida, August 15, 2023
August 15, 2023 · NWS JAX · 5 events in 5 counties and zones
A meandering boundary that extended across FL during the afternoon provided a focus for scattered strong to isolated severe storms to develop near sea breeze convergence and outflows over a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A meandering boundary that extended across FL during the afternoon provided a focus for scattered strong to isolated severe storms to develop near sea breeze convergence and outflows over a moist and unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 6:46 AM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 15, 6:46 AM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
746 AM EDT Tue Aug 15 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 735 AM EDT Tue Aug 15 2023
Heat continues, with Indices in the Advisory range Today.
Two rounds of convection anticipated through Tonight.
The first round will develop on a weak sw to ne boundary late
this morning through the afternoon. An enhanced area of convection
is expected across coastal NE FL, as the east coast sea breeze
pushes inland.
The second round will move into SE GA this evening, as a cold
front moves into SE GA.
Strong to possibly severe storms are expected through Tonight. The
greatest chance for severe storms will be during the evening
hours, mainly north of I10 ahead of the front.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 250 AM EDT Tue Aug 15 2023
Temperatures will drop to near normal levels for this time of
year, with daily max temps rising into the lower 90s and peak heat
index values still potentially reaching Heat Advisory levels for
some areas on Wednesday and Thursday. Wet pattern will continue
through midweek as moist southwesterly flow ahead of an advancing
frontal boundary from out of the northwest, resulting in storms
capable producing excessive amounts of rainfall. Reduced chances
for convection are anticipated for southeast Georgia on Thursday
as drier more stable air presses in from out of the northwest.
Overnight low temperatures during this period will drop down into
the mid to lower 70s for inland areas and in the mid to upper 70s
along the coast.
&&
.LONG TERM...
(Friday through Monday)
Issued at 250 AM EDT Tue Aug 15 2023
Prevailing flow will shift about to become more out of the
northeast as high pressure ridging lifts northward resulting in
more widespread convection by the end of the weekend and into the
beginning of next week, with showers and storms forming primarily
along the dominant east coast sea breeze. Peak high temperatures
are expected to range within the lower to mid 90s with humidity
levels rising slightly with the onshore flow, potentially leading
to Heat Advisory level conditions for the weekend.
&&
.AVIATION...
(12Z TAFS)
Issued at 735 AM EDT Tue Aug 15 2023
Prevailing VFR conditions are expected to continue this morning.
Convection is expected to develop this afternoon, with
restrictions in and near storms anticipated. Another round of
convection will move southeast into the region this evening,
keeping thunderstorm chances in the forecast through the night.
&&
.MARINE...
Issued at 250 AM EDT Tue Aug 15 2023
A front will move southward across Georgia through Wednesday as
high pressure extends across south Florida. The front will shift
across north Florida Thursday and then become diffuse Friday.
Periods of elevate southwest winds ahead of the front may near
Small Craft Exercise Caution conditions at night over the outer
waters. Waves of showers and thunderstorms will impact the local
waters with the front lingering over the region. High pressure
will build across the Florida peninsula Friday, then north of the
local waters into the weekend with a decrease in rainfall coverage
and building combined seas under easterly winds.
Rip Currents: Moderate risk NE FL beaches today. Low risk for SE
GA beaches today. Low risk all beaches on Wednesday. Increasing
rip current risk expected into the weekend and early next week as
prevailing easterly flow develops and long period swells from
distant Atlantic tropical cyclones impact the local waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 93 74 91 74 / 40 60 70 40
SSI 93 79 93 78 / 40 60 90 70
JAX 95 77 94 75 / 40 40 90 60
SGJ 93 77 92 75 / 40 40 90 60
GNV 92 75 91 74 / 60 40 90 40
OCF 92 76 91 74 / 60 40 90 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
for FLZ020-021-023-024-030-031-033-035-038-122-124-125-132-
133-136>138-140-222-225-232-236-237-240-325-340-425.
GA...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
for GAZ132>136-149-151>154-162-163-165-166-250-264-350-364.
AM...None.
&&In the hours before
Special weather statement, Aug 15, 11:13 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1213 PM EDT Tue Aug 15 2023
FLZ021-035-151700-
Suwannee FL-Gilchrist FL-
1213 PM EDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GILCHRIST AND
SOUTHEASTERN SUWANNEE COUNTIES THROUGH 100 PM EDT...
At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bell, moving northeast at 15 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Obrien, Branford, and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3008 8292 2996 8278 2994 8280 2993 8277
2990 8277 2989 8275 2987 8274 2974 8294
2977 8295 2980 8292 2981 8293 2983 8289
2988 8287 2990 8290 2989 8292 2995 8292
2996 8293 2996 8295 2999 8296 3001 8298
TIME...MOT...LOC 1613Z 224DEG 13KT 2985 8298
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, Aug 15, 11:43 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1243 PM EDT Tue Aug 15 2023
FLZ023-030-031-136-222-236-151730-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Union FL-Bradford FL-
1243 PM EDT Tue Aug 15 2023
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL BRADFORD...
NORTHWESTERN ALACHUA...SOUTHWESTERN BAKER...UNION AND SOUTHERN
COLUMBIA COUNTIES THROUGH 130 PM EDT...
At 1243 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Providence, or 10 miles east of Ichetucknee
Spring, moving northeast at 20 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Lake Butler, Worthington Spring, High Springs, Fort White,
Worthington Springs, Palestine Community, Groves, Providence,
Olustee, and Beasley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2979 8261 2999 8276 3023 8239 3001 8221
TIME...MOT...LOC 1643Z 232DEG 18KT 2995 8260
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, Aug 15, 11:44 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1244 PM EDT Tue Aug 15 2023
FLZ023-024-225-425-151730-
Baker FL-Western Duval FL-Inland Nassau FL-Trout River FL-
1244 PM EDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NASSAU...EAST
CENTRAL BAKER AND NORTHWESTERN DUVAL COUNTIES THROUGH 130 PM EDT...
At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxville, or 16 miles north of Middleburg, moving northeast at 20
mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Maxville, Cisco Gardens, Bryceville, Baldwin, and Whitehouse Air
Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3037 8168 3019 8202 3019 8204 3028 8211
3052 8186
TIME...MOT...LOC 1644Z 232DEG 18KT 3028 8201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Special weather statement, Aug 15, 12:03 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
103 PM EDT Tue Aug 15 2023
FLZ023-122-222-151745-
Southern Columbia FL-Baker FL-Northern Columbia FL-
103 PM EDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BAKER AND EAST
CENTRAL COLUMBIA COUNTIES THROUGH 145 PM EDT...
At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Olustee, or 13 miles northeast of Lake City, moving
northeast at 10 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
This storm will remain over mainly rural areas of northwestern Baker
and east central Columbia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3023 8252 3038 8259 3050 8235 3029 8226
TIME...MOT...LOC 1703Z 245DEG 9KT 3034 8249
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Event by event
3 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Union
- When
- August 15, 12:10 PM EST
- Where
- Union County, 2.39 mi SSE of Browns Still
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 29.950, -82.480
A tree was blown down. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Clay
- When
- August 15, 12:17 PM EST
- Where
- Clay County, 1.2 mi W of Mill Creek
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.050, -81.900
A tree was blown down onto power lines. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Lightning, Duval
- When
- August 15, 2:00 PM EST
- Where
- Duval County, 0.69 mi N of Greenfield
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.360, -81.450
Lightning struck a home and caused a fire. The extent of damage was unknown. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Nassau
- When
- August 15, 2:15 PM EST
- Where
- Nassau County, 1.38 mi N of Nassauville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.590, -81.520
A power line was blown down near the intersection of Old Nassauville Road and Amelia Concourse. The time of damage was based on radar.
Funnel Cloud, Flagler
- When
- August 15, 4:11 PM EST
- Where
- Flagler County, Indian Trails
- Reported by
- Trained Spotter
- Coordinates
- 29.580, -81.250
A funnel cloud was observed with supporting video near Palm Coast.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 15 to 17, 202321 deaths · 24 events
- Wildfire in California, August 15 to 31, 202323 injured · $2.3 million · 1 event
- Rip Current in Illinois, August 15, 20231 death · 1 event
- Flash Flood and Hail in North Carolina, August 15, 2023$391,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Georgia, August 15, 2023$65,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, August 15, 20232 injured · $1,000 · 76 kt wind · 25 events
- Damaging Winds in Georgia, August 15, 20231 injured · $31,000 · 8 events
- Excessive Heat in Louisiana, August 15, 202327 events
- Hail and Damaging Winds in Maryland, August 15, 2023$23,000 · 1 in hail · 8 events
- Excessive Heat in North Carolina, August 15, 202317 events
- Damaging Winds in Virginia, August 15, 2023$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 15, 202313 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124020, 1124022, 1124023, 1124024, 1124021.